Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 207, NWS Louisville, KY

August 2, 2002Woodford County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 2, 2002, 5:15 PM EDT for Woodford County, Kentucky. It was in force for 30 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 2002, 5:15 PM EDT (21:15 UTC)
Expired
Aug 2, 2002, 5:45 PM EDT
In force
30 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Woodford County, KY

The radar

The Louisville radar (KLVX), 105 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 5:20 PM EDTThunderstorm Wind 65 EVersailles, KY
Aug 2, 5:30 PM EDTThunderstorm Wind 65 EVersailles, KY
Aug 2, 5:35 PM EDTThunderstorm Wind 50 EVersailles, KY
Aug 2, 5:50 PM EDTHail 1.25Mortonsville, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1338 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

708 
WUUS53 KLMK 022115
SVRSDF
KYC239-022145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
515 PM EDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODFORD COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 545 PM EDT

* AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER VERSAILLES...OR ABOUT 15 MILES WEST OF
  LEXINGTON...MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TYRONE AROUND 525 PM EDT
  NONESUCH AROUND 540 PM EDT

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:00 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 2, 2:00 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
200 PM EDT FRI AUG 2 2002

A CUT AND DRY FORECAST...ESPECIALLY DRY. PRIMARY QUESTION TO PONDER
IS WHETHER TO EVEN MENTION A SLIGHT CHANCE OF A THUNDERSTORM THIS
EVENING AS FRONT APPROACHES FROM THE NORTH. AT PRESENT NOT THE
SLIGHTEST HINT OF ANYTHING DEVELOPING...SO MAY END UP LEAVING A
MENTION OUT.

UPPER RIDGE CENTERED OVER MID MISSISSIPPI VALLEY MAINTAINING IRON
GRIP ON THE LOWER OHIO VALLEY. SHORT WAVE MOVING EAST ACROSS ONTARIO
WILL FORCE COLD FRONT SOUTH OF THE GREAT LAKES...BUT RIDGE WILL
BRING FRONT TO A HALT WELL NORTH OF THE OHIO RIVER. THUS THE
PESSIMISM IN FORECASTING THUNDERSTORMS. ONCE CANADIAN SHORT WAVE
MOVES EAST...UPPER RIDGE WILL STRENGTHEN AND HOLD SWAY OVER OHIO AND
MISSISSIPPI VALLEYS INTO NEXT WEEK.

TEMPERATURE QUESTIONS WILL BE WHETHER TO GO MID OR UPPER 90S DURING
THE DAY OR LOWER OR MID 70S AT NIGHT. ANY OF THOSE CHOICES WILL BE
CLOSE DURING THEIR PERIODS.

ABOUT TUESDAY OF NEXT WEEK AVN AND MRF TRIES TO BRING SHORT WAVE
AROUND EASTERN CANADA TROUGH INTO NORTHEAST US. THIS WOULD BRING
SLIGHT BREAK TO CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA...BUT
WEVE BEEN TORMENTED BEFORE BY FEATURES THAT LATER RUNS KEPT WELL
NORTH. SO ABOUT MONDAY WELL CHECK OUT THIS SUPPOSED BREAK IN THE
HEAT AND SEE HOW WERE FARING.

SDF...NONE.

REITMEYER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:41 PM EDTSevere Thunderstorm WarningLMKAnderson, Mercer, Woodford64 min
Aug 2, 6:12 PM EDTSevere Thunderstorm WarningLMKAnderson33 min
Aug 2, 6:30 PM EDTSevere Thunderstorm WarningLMKWashington45 min
Aug 2, 6:43 PM EDTSevere Thunderstorm WarningLMKAnderson, Nelson62 min
Aug 2, 7:18 PM EDTSevere Thunderstorm WarningLMKWashington27 min
Aug 2, 7:44 PM EDTSevere Thunderstorm WarningLMKNelson31 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.